Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 92, NWS Lincoln, IL

June 13, 1996Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 13, 1996, 2:23 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1996, 2:23 PM CDT (19:23 UTC)
Expired
Jun 13, 1996, 3:10 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:25 PM CDTHail 1Sparland, IL
Jun 13, 2:53 PM CDTHail 1.5Sparland/Lacon, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 131925
SVRSPI
ILC123-203-132010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT THU JUN 13 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL ILLINOIS

   ...SOUTHERN MARSHALL COUNTY

IN CENTRAL ILLINOIS

   ...NORTHERN WOODFORD COUNTY
 
AT 221 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED BY A SPOTTER 21
MILES NORTHEAST OF PEORIA OR 2 MILES SOUTHWEST OF LACON MOVING
SOUTHEAST AT 30 MPH. THIS STORM PRODUCED 1 INCH DIAMETER HAIL.

AT PRESENT MOVEMENT...THE STORM WILL BE LOCATED NEAR...
LACON                 BY 225 PM CDT
WASHBURN              BY 240 PM CDT
TOLUCA                BY 255 PM CDT
ROANOKE               BY 300 PM CDT
BENSON                BY 300 PM CDT

DAMAGING HAIL IS POSSIBLE WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FnROM WINDOWS.

$$
GEELHART
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:07 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 13, 2:07 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU JUN 13 1996

OUTFLOW BOUNDARY LEFT OVER FROM EARLIER CONVECTION AND WK S/WV MOVING
ACROSS NRN SECT OF IL ATTM HAS LEAD TO RAPID DVPMNT OF TRWS ACROSS NRN
PARTS OF CWA.  SFC DWPTS IN THE UPR 60S AND GOOD MOIST CONV ALONG THE
BOUND HAS AIDED IN DVPMNT.  GOOD MOIST ALONG THIS BOUND SHOULD KEEP
TRWS GOING THIS EVE.  NOT MUCH IN THE WAY OF DIRECTIONAL SHEAR SO MORE
OF A PULSE OR, MULTICELL TYPE STORM.  GOT TO GO FOR NOW...THINGS GETTING
INTERESTING.

PIA  61/88  +0
SPI  63/89  60
DEC  62/89  60
CMI  61/88  80
SEIL 62/90  30

KETCHAM

In the hours before

Special weather statement, Jun 13, 11:11 AM CDT, 3 hours 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT THU JUN 13 1996

SYNOPSIS:  A WEAK COLD FRONT WILL MOVE THROUGH ILLINOIS LATE THIS
AFTERNOON.  THE COLD FRONT WILL HELP TRIGGER SOME THUNDERSTORMS ACROSS
NORTHERN PORTIONS OF CENTRAL ILLINOIS.

THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY PRODUCE SEVERE
WEATHER...SO SPOTTER ACTIVATION LMAY BE REQUIRED IN THESE AREAS LATE
THIS AFTERNOON AND EVENING .

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:26 PM CDTSevere Thunderstorm WarningILXStark49 min
Jun 13, 2:56 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford64 min
Jun 13, 3:07 PM CDTSevere Thunderstorm WarningILXMarshall68 min
Jun 13, 3:12 PM CDTFlash Flood WarningILXMarshall3 hr
Jun 13, 3:21 PM CDTSevere Thunderstorm WarningILXKnox, Stark39 min
Jun 13, 3:38 PM CDTSevere Thunderstorm WarningILXPeoria37 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningILXKnox65 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningILXFulton64 min
Jun 13, 4:43 PM CDTFlash Flood WarningILXKnox47 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningILXKnox47 min
Jun 13, 4:57 PM CDTTornado WarningILXFulton33 min
Jun 13, 5:28 PM CDTTornado WarningILXFulton32 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningILXSchuyler45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.